Fioricet

DRUG DESCRIPTION

Fioricet® (Butalbital, Acetaminophen, and Caffeine Tablets USP) is supplied in tablet form for oral administration.

Each tablet contains the following active ingredients:
butalbital USP . . . . . . . . . . . .50 mg
acetaminophen USP . . . . . . 325 mg
caffeine USP . . . . . . . . . . . . .40 mg

Inactive Ingredients: crospovidone, FD&C Blue #1, magnesium stearate, microcrystalline cellulose, povidone, pregelatinized starch, and stearic acid.

Butalbital (5-allyl-5-isobutylbarbituric acid), is a short to intermediate-acting barbiturate. It has the following structural formula:

Butalbital structural formula illustration

C11H16N2O3          Mol. wt. 224.26

Acetaminophen (4?-hydroxyacetanilide), is a non-opiate, non-salicylate analgesic and antipyretic. It has the following structural formula:

Acetaminophen structural formula illustration

C8H9NO2              Mol. wt. 151.17

Caffeine (1,3,7-trimethylxanthine), is a central nervous system stimulant. It has the following structural formula:

Caffeine structural formula illustration

C8H10N4O2          Mol. wt. 194.19

What are the possible side effects of acetaminophen, butalbital, and caffeine?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • feeling light-headed or short of breath;
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
  • easy...

Read All Potential Side Effects and See Pictures of Fioricet »

What are the precautions when taking butalbital, acetaminophen and caffeine (Fioricet)?

Before taking this medication, tell your doctor or pharmacist if you are allergic to acetaminophen, caffeine, or butalbital; or to other barbiturates (such as phenobarbital) or xanthine derivatives (such as theophylline); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: severe breathing problems (such as bronchopneumonia), a certain enzyme disorder (porphyria), liver disease, kidney disease, personal or family history of regular use/abuse of drugs/alcohol, mental/mood disorders, abdominal/stomach problems (such as stomach ulcer).

This drug may make...

Read All Potential Precautions of Fioricet »


Fioricet Consumer (continued)

SIDE EFFECTS: Nausea, vomiting, abdominal pain, shaking (tremor), shortness of breath, increased urination, lightheadedness, dizziness, or drowsiness may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

To reduce your risk of dizziness and lightheadedness, get up slowly when rising from a sitting or lying position.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor right away if any of these unlikely but serious side effects occur: mental/mood changes, fainting, seizures, fast/irregular heartbeat.

If you do not have liver problems, the adult maximum dose of acetaminophen is 4 grams per day (4000 milligrams). If you take more than the maximum daily amount, it may cause serious (possibly fatal) liver disease. Get medical help right away if you have any of the following symptoms of liver damage: persistent nausea/vomiting, yellowing eyes/skin, dark urine, severe stomach/abdominal pain, extreme tiredness.

If you have liver problems, consult your doctor or pharmacist for a safe dosage of this medication.

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking this medication, tell your doctor or pharmacist if you are allergic to acetaminophen, caffeine, or butalbital; or to other barbiturates (such as phenobarbital) or xanthine derivatives (such as theophylline); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: severe breathing problems (such as bronchopneumonia), a certain enzyme disorder (porphyria), liver disease, kidney disease, personal or family history of regular use/abuse of drugs/alcohol, mental/mood disorders, abdominal/stomach problems (such as stomach ulcer).

This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Avoid alcoholic beverages.

Liquid products may contain alcohol, sugar and/or aspartame. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

This product contains acetaminophen, which may cause liver damage. Daily use of alcohol, especially when combined with acetaminophen, may increase your risk for liver damage. Avoid alcohol. Check with your doctor or pharmacist for more information.

Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).

During pregnancy, this medication should be used only when clearly needed. Using it for long periods or in high doses near the expected delivery date is not recommended because of possible harm to the unborn baby. Discuss the risks and benefits with your doctor. Infants born to mothers who have used this medication for an extended time may have withdrawal symptoms such as irritability, abnormal/persistent crying, vomiting, seizures, or diarrhea. Tell your doctor immediately if you notice any of these symptoms in your newborn.

This drug passes into breast milk and could have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.


Fioricet Patient Information Including Side Effects

Brand Names: Alagesic, Anolor 300, Dolgic LQ, Dolgic Plus, Esgic, Esgic-Plus, Fioricet, Geone, Margesic, Medigesic, Repan, Zebutal

Generic Name: acetaminophen, butalbital, and caffeine (Pronunciation: a SEET a MIN oh fen, bue TAL bi tal, and KAF een)

  • What is acetaminophen, butalbital, and caffeine (Fioricet)?
  • What are the possible side effects of acetaminophen, butalbital, and caffeine?
  • What is the most important information I should know about acetaminophen, butalbital, and caffeine?
  • What should I discuss with my healthcare provider before taking acetaminophen, butalbital, and caffeine?
  • How should I take acetaminophen, butalbital, and caffeine?
  • What happens if I miss a dose?
  • What happens if I overdose?
  • What should I avoid while taking acetaminophen, butalbital, and caffeine?
  • What other drugs will affect acetaminophen, butalbital, and caffeine?
  • Where can I get more information?

What is acetaminophen, butalbital, and caffeine (Fioricet)?

Acetaminophen is a pain reliever and fever reducer.

Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache.

Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.

The combination of acetaminophen, butalbital, and caffeine is used to treat tension headaches that are caused by muscle contractions.

Acetaminophen, butalbital, and caffeine may also be used for other purposes not listed in this medication guide.

What are the possible side effects of acetaminophen, butalbital, and caffeine?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • feeling light-headed or short of breath;
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms.

Less serious side effects may include:

  • drowsiness;
  • dizziness, confusion or lightheadedness;
  • dry mouth;
  • nausea, vomiting, stomach pain, loss of appetite;
  • feeling anxious or jittery;
  • drunk feeling; or
  • headache.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about acetaminophen, butalbital, and caffeine?

Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take acetaminophen, butalbital, and caffeine before the MAO inhibitor has cleared from your body.

Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver.

Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP.

Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day.

Related Drug Centers
  • Fioricet


Related Drugs Index: